Apr 14, 2005
i thought that switching off of zerit was supposed to help with lipo... i am currently taking ziagen epivir rayataz.
since switching from zurit to rayataz i have noticed a brief improvement in facial wasting but lately it has gone back to the way it was before the switch. i am also experiencing belly fat and fat in my lower back. feels like the inside my abdominals has so much fat it is causing my stomache to strech tightly. feels like lower back causes pain from pressure. and now lately i think i am developing a buffalo hump. it is hardly noticable . i am 6' 150# very thin male with a gut i look like i am pregnant or something... now the buffelo hump. is there anything i can do to stop it?
| Response from Dr. Pierone
Lipodystrophy is a mixed disorder.
One component is lipoatrophy, or loss of fat that typically occurs in the face and extremities. This can produce a gaunt visage and is linked most strongly to Zerit (d4T, stavudine) and AZT (Retrovir, Combivir, Trizivir, zidovudine). Studies have shown improvement in those who stop these medications or switch to abacavir (Ziagen) or tenofovir (Viread). The FDA recently approved Sculptra injections based on its ability to significantly improve the appearance of those with facial lipoatrophy.
The other aspect of lipodystrophy is lipohypertrophy, or fat accumulation. This tends to occur inside the abdomen, on the back of the neck (buffalo hump) and sometimes the upper arms. This condition is linked to protease inhibitors and does tend to recede (but not always) when PIs are stopped or switched. There are some trials showing a potential role for growth hormone (Serostim) in the treatment of lipohypertrophy.
Hope that this helps and thanks for posting.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.